MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DYONICS PWR HIGH SPEED DRILL; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DYONICS PWR HIGH SPEED DRILL; SAW, POWERED, AND ACCESSORIES
Catalog Number 7209391
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection was performed and no deficiencies were observed. a functional evaluation revealed a blade stall error message and excessive heat produced from the handpiece. an investigation performed by the supplier revealed the device failed the torque test and has a grinding noise.The complaint was confirmed and the root cause was associated with a mechanical component failure.Factors which could have contributed to the reported event, include corrosion in the gearbox/motor assembly from cleaning and sterilization methods and the chemicals involved over a period of time.A blade stall condition can result in increased current draw from the control unit which will heat the motor and hand piece housing. a review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution. a complaint history review concluded this was a repeat issue. the instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.  internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that during an ip joint fusion the dyonics pwr high speed drill did not have any power.Hand piece control error message was displayed in the screen.Instruments inside patient.Surgical delay of less than or equal to 30 minutes.Backup device available.No patient complications reported.Results of investigation have concluded that this unit overheated which makes it a reportable event.

Brand Name
DYONICS PWR HIGH SPEED DRILL
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
MDR Report Key12155084
Report Number1643264-2021-02196
Device Sequence Number3775377
Product Code HAB
UDI-Device Identifier03596010466167
UDI-Public3596010466167
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7209391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2021
Initial Report FDA Received Date07/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1